Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 211, NWS Blacksburg, VA

September 1, 1995Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 1995, 1:47 PM EDT for Surry County, North Carolina. It was in force for 58 min.

The area

The counties it named.

The facts

Issued
Sep 1, 1995, 1:47 PM EDT (17:47 UTC)
Expired
Sep 1, 1995, 2:45 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 011747 RRA
SVRRNK
NCC171-011845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT FRI SEP 1 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...SURRY COUNTY
 
A SEVERE THUNDERSTORM WAS MOVING ACROSS SURRY COUNTY NORTH CAROLINA.
THE STORM WAS NEAR LOW GAP AND WILL MOVE TO NEAR MOUNT AIRY BY 205 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:20 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 1, 9:20 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT FRI SEP 1 1995

ALL...THNK WE SHUD DEFINITELY BUMP UP THE POPS FOR SE WV/SW VA. POPS
FOR NW NC MAY BE ALRIGHT.
WBC...THNK MORE CLOUDS AND SOMEWHAT LOWER MAXES MIGHT BE GOOD FOR
THIS AFTN IN SW VA.

APPEARS WEAK WAVE HAS FORMED ON THE FNT IN KY AND IS HELPG TO
ENHANCE CONVECTION THERE. WAVE IS EVIDENT ON 9AM,9AV. ON STLT AND 88D
IT LKS LIKE AREA OF TSTMS IS STRENGTHENING ANXD IS HEADING DUE EAST
TOWARD RNK CWA. DONT PARTICULARLY LIKE THE WAY THAT THNG LKS EITHER.

In the hours before

Special weather statement, Sep 1, 10:01 AM EDT, 3 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-011505-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT FRI SEP 1 1995

...THUNDERSTORMS COULD BE SEVERE ACROSS THE REGION TODAY...

AT 1000 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS ACROSS
WESTERN KENTUCKY AND SOUTHWEST WEST VIRGINIA. THEY WERE JUST
ENTERING EXTREME SOUTHWESTERN VIRGINIA. THESE THUNDERSTORMS WILL
CONTINUE MOVING EAST AND WILL AFFECT PORTIONS OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA BY
LATE THIS MORNING AND THIS AFTERNOON.

THESE STORMS COULD BE QUITE STRONG WITH HAIL AND STRONG GUSTY
WINDS. AFLSO...THERE WILL BE FREQUENT LIGHTNING AND VERY HEAVY
DOWNPOURS.

EMERGENCY MANAGERS AND RESIDENTS SHOULD BE ON THE ALERT THIS
AFTERNOON FOR THESE POTENTIALLY STRONG STORMS.

KANE
Special weather statement, Sep 1, 10:01 AM EDT, 3 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-011505-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA  ....CORRECTED.....
1001 AM EDT FRI SEP 1 1995

...THUNDERSTORMS COULD BE SEVERE ACROSS THE REGION TODAY...

AT 1000 AM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS ACROSS
WESTERN KENTUCKY AND SOUTHWEST WEST VIRGINIA. THEY WERE JUST
ENTERING EXTREME SOUTHWESTERN VIRGINIA. THESE THUNDERSTORMS WILL
CONTINUE MOVING EAST AND WILL AFFECT PORTIONS OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA BY
LATE THIS MORNING AND THIS AFTERNOON.

THESE STORMS COULD BE QUITE STRONG WITH HAIL AND STRONG GUSTY
WINDS. ALSO...THERE WILL BE FREQUENT LIGHTNING AND VERY HEAVY
DOWNPOURS.

EMERGENCY MANAGERS AND RESIDENTS SHOULD BE ON THE ALERT THIS
AFTERNOON FOR THESE POTENTIALLY STRONG STORMS.

KANE

CORRECTED FOR PM TO AM
Special weather statement, Sep 1, 10:05 AM EDT, 3 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-011505-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA  ....CORRECTED.....
1001 AM EDT FRI SEP 1 1995

...THUNDERSTORMS COULD BE SEVERE ACROSS THE REGION TODAY...

AT 1000 AM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS ACROSS
WESTERN KENTUCKY AND SOUTHWEST WEST VIRGINIA. THEY WERE JUST
ENTERING EXTREME SOUTHWESTERN VIRGINIA. THESE THUNDERSTORMS WILL
CONTINUE MOVING EAST AND WILL AFFECT PORTIONS OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA BY
LATE THIS MORNING AND THIS AFTERNOON.

THESE STORMS COULD BE QUITE STRONG WITH HAIL ANDp STRONG GUSTY
WINDS. ALSO...THERE WILL BE FREQUENT LIGHTNING AND VERY HEAVY
DOWNPOURS.

EMERGENCY MANAGERS AND RESIDENTS SHOULD BE ON THE ALERT THIS
AFTERNOON FOR THESE POTENTIALLY STRONG STORMS.

KANE

CORRECTED FOR PM TO AM

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.